Maryland, 2019

Damaging Wind in Maryland, June 5, 2019

June 5, 2019 · NWS AKQ · 1 event in 1 county or zone

A cold front moved into southern Maryland on June 5th resulting in a severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A cold front moved into southern Maryland on June 5th resulting in a severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 5, 3:23 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 5, 3:23 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
423 PM EDT Wed Jun 5 2019

.SYNOPSIS...
A trough of low pressure will push into and across the area this
evening into tonight. A cold front will push south through the
region late Thursday, then stalls over the Carolinas through
this weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 400 PM EDT Wednesday...

Showers and tstms will push through the region late this aftn
into tonight, as a shortwave trough moves into and acrs the
CWA. A severe tstm watch is in effect until 10 pm this evening
for all areas except extrm SE VA and NE NC. However, severe
tstms with damaging wind gusts or large hail could affect any
portion of the CWA. Flood threat is low because the storms will
be moving. Flooding concerns may arise if a location receives
several rounds of storms. Main pcpn/storms will push off the
coast late tonight, with mainly just a slight chance of showers
very late tonight into early Thu morning. Lows tonight in the
upper 60s to lower 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 410 PM EDT Wednesday...

There should be a lull in activity thru Thu morning behind the
initial shortwave before a southward moving cold front crosses
the region late Thu/Thu night, providing another focus for more
sctd showers and storms mainly acrs the srn half of the region
Thu aftn into Thu night. Highs on Thu will be in the mid 80s to
near 90.

Unsettled weather will persist Fri thru Sat acrs most of the
CWA, as high pressure remains well NNE of the area while a
frontal boundary will be laying acrs the Carolinas. Extreme
nrn/NE counties could end up remaining dry during this time
period, while the highest PoPs for showers or tstms will be over
the srn third of the region. Highs on Fri and Sat will mainly
range from the upper 70s to lower 80s. Lows will range from the
mid 60s to lower 70s Thu night, and range thru the 60s to near
70 Fri night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM EDT Tuesday...

The GFS and ECMWF are in somewhat poor agreement in the
evolution of upper pattern this weekend into early next week,
which is not surprising given the blocky nature of the upper
flow with the stout ridge extending from the western Atlantic
into New England. This in turn leads to difficulties in the NWP
resolving how fast the upper low over the plains moves eastward,
along with the subsequent moisture moving into the Middle
Atlantic. The ECMWF is very aggressive at least initially
bringing moisture as far north as southern VA even by Saturday
while the GFS is much slower, owing to that model holding on to
the ridging over New England through Sunday (and even into
Monday). So, the overall PoP forecast for the weekend into early
next week is fairly low confidence. With all of this said, will
have to go with chance pops through the weekend for much of the
area, but generally only around 30 percent. Best chances for
rain will be across the southwest where that region will be
closer to the deeper moisture and upper low. Best chances for
rain look to be Monday when both the GFS and the ECMWF have the
best moisture over the region. The models continue to diverge
greatly into Tuesday, with the GFS keeping a closed system over
the Middle Atlantic into the SE states, while the ECMWF opens up
the upper low and quickly ejects it out to sea. At this time,
am thinking that the ECMWF is too fast in opening up the upper
low and as such have opted to maintain chance pops on Tuesday as
well across the entire region.

Temperatures will remain seasonably mild for this time of year,
especially at night with lows only dropping into the upper 60s/lower
70s. Highs generally in the low-mid 80s with partly cloudy
skies.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 300 PM EDT Wednesday...

Expect mainly VFR conditions at the TAF sites late this aftn
into Thu aftn. However, a shortwave trough will push acrs the
area late this aftn into tonight, producing showers and tstms at
the TAF sites which could result in MVFR Cigs and Vsbys, and
wind gusts to 30-40 kt possible at most TAF sites. Otherwise,
outside of tstms, expect SW winds 10-20 kt through this evening,
then becoming W or SW 5-15 kt late tonight into Thu aftn.

Outlook...There is another chance for showers and storms
especially srn VA/NE NC Thu aftn/evening as a cold front sags
south through the region. The front stalls just south of the
area Fri into Sat with the best chcs for showers or tstms over
the srn half of the area.

&&

.MARINE...
As of 400 PM EDT Wednesday...

Small Craft Advisories are now in effect for all zones minus the
upper rivers through tomorrow morning. SW winds will continue to
ramp up to 15 to 25 knots this evening into tonight as a disturbance
approaches the waters. Winds may gust to as high as 30 knots at
elevated locations late tonight into early Thursday morning. Waves
are expected to build to 2 to 4 feet and seas 4 to 7 feet. Winds
diminish below SCA criteria by late Thursday morning. A cold front
drops across the area late Thursday into Friday which will allow for
winds to turn to the N and then NE around 10 knots or less into
Friday night. ENE winds increase to 10 to 20 knots Saturday with
surface high pressure tracking north of the waters.

&&

.CLIMATE...
As of 400 PM EDT Wednesday...

After a slightly cooler than average March, both April and May
were much warmer than average across the area. Rankings for May
and for meteorological spring are listed below at our main
climate sites:

* May 2019 Avg Temperature & Rankings:

* Site........Avg Temp..(Dep)..(Rank).........Warmest (Yr)

* Richmond:   72.7 F    (+6.3) (3rd warmest)  73.4 (2018)
* Norfolk:    73.7 F    (+7.1) (#1 warmest)     (2019)
* Salisbury:  68.5 F    (+5.9) (6th warmest)  70.2 (1944)
* Eliz City:  74.5 F    (+7.7) (#1 warmest)     (2019)

* Spring (Mar/Apr/May) 2019 Avg Temperature & Rankings:

* Site........Avg Temp..(Dep)..(Rank).........Warmest (Yr)

* Richmond:   60.7 F    (+3.0) (6th warmest)  62.4 (2012)
* Norfolk:    62.4 F    (+4.3) (3rd warmest)  63.4 (2012)
* Salisbury:  57.2 F    (+3.2) (7th warmest)  59.8 (2012)
* Eliz City:  63.0 F    (+3.3) (3rd warmest)  65.0 (2012)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Thursday for ANZ630>634.
     Small Craft Advisory until 8 AM EDT Thursday for ANZ638-654-
     656-658.
     Small Craft Advisory until noon EDT Thursday for ANZ650-652.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...JAO
AVIATION...TMG
MARINE...AJB
CLIMATE...AKQ
Hazardous weather outlook, Jun 5, 4:07 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
507 PM EDT Wed Jun 5 2019

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>098-509>525-062115-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
507 PM EDT Wed Jun 5 2019

...SEVERE THUNDERSTORM WATCH 330 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ099-100-062115-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
507 PM EDT Wed Jun 5 2019

...SEVERE THUNDERSTORM WATCH 330 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 5, 3:48 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
448 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     2 SSW ELMONT            37.69N 77.50W
06/05/2019                   HENRICO            VA   911 CALL CENTER

            TREES DOWN OLD WASHINGTON HIGHWAY AND
            GREENWOOD RD.

&&

JO
Special weather statement, Jun 5, 3:49 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
449 PM EDT Wed Jun 5 2019

NCZ012-VAZ079-087-088-092-052130-
Northampton-Sussex-Southampton-Brunswick-Greensville-
449 PM EDT Wed Jun 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN NORTHAMPTON...
GREENSVILLE...WESTERN SOUTHAMPTON...SOUTHERN SUSSEX AND SOUTHEASTERN
BRUNSWICK COUNTIES AND THE CITY OF EMPORIA...

At 448 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Purdy to near Roanoke Rapids.
Movement was east at 40 mph.

Wind gusts in excess of 40 to 50 mph are possible with these storms.

Locations impacted include...
Roanoke Rapids, Emporia, Courtland, Garysburg, Boykins, Dahlia,
Gaston, Conway, Seaboard, Newsoms, Green Plain, Radium, Barley,
Claresville, Weldon, Severn, Capron, Branchville, Grizzard and Gum
Forks.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3642 7756 3642 7759 3645 7763 3648 7765
      3649 7773 3648 7775 3649 7780 3672 7772
      3694 7705 3667 7703 3654 7710 3654 7716
      3652 7715 3652 7711 3643 7716 3640 7755
TIME...MOT...LOC 2048Z 261DEG 35KT 3676 7755 3639 7771

Butner
Special weather statement, Jun 5, 4:20 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
520 PM EDT Wed Jun 5 2019

MDZ021>024-VAZ099-052200-
Dorchester-Wicomico-Somerset-Inland Worcester-Accomack-
520 PM EDT Wed Jun 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET...WICOMICO...
SOUTHWESTERN WORCESTER...SOUTHEASTERN DORCHESTER AND NORTHERN
ACCOMACK COUNTIES...

At 520 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Deal Island to near
Tylerton to near Tangier. Movement was east to northeast at 35 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  Deal Island around 530 PM EDT.
  Lawsonia around 545 PM EDT.
  Westover around 550 PM EDT.
  Princess Anne, University Of Maryland Eastern Shore and Marion
  Station around 555 PM EDT.
  Salisbury, Fruitland, Pocomoke City, Salisbury University, Hebron
  and West Pocomoke around 600 PM EDT.

Other locations impacted by these storms include Horntown, Wetipquin,
Trinity, Cokesbury, Goodwill, Eden, Kingston, Saxis, Temperanceville
and Shelltown.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3845 7549 3825 7538 3790 7547 3780 7604
      3795 7605 3807 7578 3808 7578 3807 7579
      3806 7581 3806 7587 3814 7579 3812 7609
      3822 7583 3833 7587 3824 7595 3824 7617
      3825 7617 3849 7570
TIME...MOT...LOC 2120Z 243DEG 32KT 3820 7609 3801 7599 3781 7605

BROWN
Local storm report, Jun 5, 4:23 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     MARINE TSTM WIND 2 SSW FORT MONROE       36.98N 76.32W
06/05/2019  M57 MPH          ANZ638             VA   MESONET

            MESONET STATION WDSV2 WILLOUGHBY DEGUASSING
            STATION.

&&

JO
Local storm report, Jun 5, 4:39 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 SSE DOWNTOWN RICHMOND 37.51N 77.46W
06/05/2019                   CITY OF RICHMOND   VA   BROADCAST MEDIA

            TREES DOWN ON HULL ST.

&&

JO
Local storm report, Jun 5, 4:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 SE CENTER CROSS       37.80N 76.77W
06/05/2019                   ESSEX              VA   PUBLIC

            TREES DOWN NEAR CENTER CROSS.

&&

JO

The radar

The Dover AFB radar (KDOX), 71 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
June 5, 4:55 PM EST
Where
Somerset County, 2.28 mi ENE of Princess Anne
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.210, -75.660

Trees were blown down at a residence just east of Princess Anne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839702.